Alert archive / New York / Snow Squall Warnings in 2023

Snow Squall Warning 3, NWS Buffalo, NY

February 2, 20234 counties in New York

NWS Buffalo, NY issued this snow squall warning at Feb 2, 2023, 9:36 PM EST for 4 counties in New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2023, 9:36 PM EST (02:36 UTC)
Expired
Feb 2, 2023, 10:30 PM EST
In force
54 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Livingston County, NY, Ontario County, NY, Wayne County, NY

The radar

The Binghamton radar (KBGM), 118 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS51 KBUF 030236
SQWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Buffalo NY
936 PM EST Thu Feb 2 2023

NYC011-051-069-117-030330-
/O.NEW.KBUF.SQ.W.0003.230203T0236Z-230203T0330Z/
Wayne NY-Livingston NY-Cayuga NY-Ontario NY-
936 PM EST Thu Feb 2 2023

The National Weather Service in Buffalo has issued a

* Snow Squall Warning for...
  Southeastern Wayne County in western New York...
  Southeastern Livingston County in western New York...
  Cayuga County in central New York...
  Ontario County in western New York...

* Until 1030 PM EST.

* At 935 PM EST, a dangerous snow squall was located along a line
  extending from Lysander to near Geneseo, moving southeast at 35
  mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts greater than 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes Interstate 90 between exits 40 and 42.
 
Locations impacted include...
Geneva, Canandaigua, Dansville, Conesus, Bristol, Phelps, Weedsport,
Naples, Rushville and Honeoye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4274 7779 4315 7647 4310 7648 4310 7650
      4303 7650 4302 7688 4301 7692 4276 7698
      4276 7731 4267 7737 4258 7737 4258 7766
      4254 7766 4254 7769
TIME...MOT...LOC 0235Z 304DEG 31KT 4324 7646 4284 7779 

SNOW SQUALL...OBSERVED

$$

HSK
1 follow-up statement
372 
WWUS51 KBUF 030326
SQWBUF

Snow Squall Warning
National Weather Service Buffalo NY
1026 PM EST Thu Feb 2 2023

NYC011-051-069-117-030336-
/O.EXP.KBUF.SQ.W.0003.000000T0000Z-230203T0330Z/
Wayne NY-Livingston NY-Cayuga NY-Ontario NY-
1026 PM EST Thu Feb 2 2023

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN WAYNE...SOUTHEASTERN
LIVINGSTON...CAYUGA AND ONTARIO COUNTIES WILL EXPIRE AT 1030 PM
EST...

The snow squall that prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Areas
of blowing snow and snow-covered roads will continue to make travel
difficult.

LAT...LON 4274 7779 4315 7647 4310 7648 4310 7650
      4303 7650 4302 7688 4301 7692 4276 7698
      4276 7731 4267 7737 4258 7737 4258 7766
      4254 7766 4254 7769
TIME...MOT...LOC 0326Z 304DEG 31KT 4300 7599 4260 7731 

$$

HSK

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this snow squall warning went out at Feb 2, 6:55 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 2, 6:55 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
655 PM EST Thu Feb 2 2023

.SYNOPSIS...
An arctic front will plow across the Lower Great Lakes this evening
with a brief burst of heavy snow and blowing snow, followed by
relatively light lake effect snow southeast of Lake Ontario and Lake
Erie later tonight through Friday night, along with bitterly cold
wind chills. Lake effect snow will end Saturday morning, with much
warmer temperatures quickly arriving by Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
An arctic cold front is set to blast through the region from
northwest to southeast this evening. Regional radars and hi-res
models showing a timing through Niagara Falls and Watertown
around 01z, Buffalo/Rochester around 0130z, and Jamestown around
03z. High-res CAMS guidance continues to show strong support
for a quick burst of heavy snow along the arctic front, especially
east and southeast of Lake Erie and Lake Ontario with an added
boost of lake moisture. Some lake effect snow may start to
develop just ahead of the arctic front northeast of the lakes,
but the window for this is very brief before the arrival of the
front. The arctic front will produce a quick 1-3" of snow this
evening, with the greater amounts across the higher terrain east
of Lake Erie and Lake Ontario from lake enhancement and
slightly longer residence time. Expect blowing snow with the
arctic front passage as well.

Boundary layer flow will quickly veer to the northwest behind the
arctic front and temperatures will begin to plummet. The cold airmass
is very dry above 5K feet behind the arctic front, with dry air and
short northwest fetch limiting the intensity of lake effect snow.
Expect a spray of fairly widespread multiple bands to develop
across much of the area southeast of Lake Ontario and Lake Erie
overnight, with minor additional accumulations. There will likely
be an upstream connection to Lake Huron (western Southern Tier)
and Georgian Bay (between Rochester and Buffalo) which may locally
enhance snowfall at times.

Wind chills will quickly drop to well below zero by late tonight as
arctic air pours into the region. By daybreak, wind chills will
range from 10 to 15 below across the western counties to as low
as 30 below on the Tug Hill.

Our area will be in the grips of the coldest air so far this season
Friday morning. A deep trough will be centered over the eastern half
of North America. The notorious polar vortex will be displaced to
the south in the process, being found in the vicinity of Hudson Bay
and Quebec for the bulk of this period. That means that the coldest
air in the northern hemisphere will be just to our north (H85 -44C).
Add in some gusty winds as well just to make sure we really feel the
'bite' of this frigid airmass.

H85 temps will drop to between -25C to -28C over the bulk of the
region (sub -30C east of Lake Ontario) during the course of Friday,
with near surface temps holding near steady within a few degrees of
their overnight lows. This will translate into daytime highs that
will range from single digits BELOW zero across the North Country,
to the single digits across the western counties (away from the
immediate lake shores). A northwest wind gusting to 25-35 mph at
times will combine with these frigid temps to generate dangerously
low wind chills that will average 15 to 20 below across the western
counties and 20 to 30 below east of Lake Ontario, with Tug Hill and
the western Dacks approaching -40C. Meanwhile, a cyclonic flow of
arctic air crossing the generally open waters of Lake Erie/Ontario
will continue to support broad multi-banded lake snows
south/southeast of Lakes with a couple inches possible in the most
persistent snows. Given the bitter cold, this will be a greasy
snowfall featuring plates rather than fluffy dendrites.

Friday night will then guarantee to be the coldest period in recent
memory, as all areas away from the immediate lake shores drop to
near zero or below, meanwhile sites east of Lake Ontario will likely
experience mins approaching 20 below. While the axis of an arctic
high will drift across the region during the second half of the
night, there will be enough of a gradient to easily generate wind
chill values ranging from the minus teens and lower 20s across the
western counties, and sub -30C across the North Country with
apparent temp values possibly falling as low as -40 in the vicinity
of the Tug Hill/western Dacks.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday will be a dance between two surface features. Starting in
the mid levels for a better depiction, a mid-level low and
associated trough will be in the midst of pulling east into the
Canadian Maritimes placing the region under strong northwest flow
Saturday morning. As this trough pulls east, the next shortwave
trough will be sliding southeast across the northern sections of the
Mid-West/Upper Great Lakes and thus support weak ridging across the
region across the lower Great Lakes Saturday and Saturday night.
Meanwhile at the surface, an area of high pressure will have spread
across the Mid-Atlantic and into New York State Saturday morning,
which will introduce dry air and subsidence across the region acting
to cut off any lingering lake effect snow showers south of the lakes
Saturday morning.

While the surface high slides east into the Atlantic Ocean Saturday,
a warm front associated with a surface low over northeastern
Ontario, Canada (tied with the aforementioned shortwave trough) will
push east across southern Canada and just skim the northern portions
of New York State. This being said, most of the region will remain
on the dry side except for the small chance for a few snow showers
across the far northern portions late Saturday morning and
afternoon. Meanwhile with the mid-level ridge overhead and the
region beneath the warm sector of the surface cyclone, temperatures
will modulate into the mid 20s and continue to warm overnight into
Sunday morning.

Sunday, as the shortwave trough pushes east towards the lower Great
Lakes the aforementioned surface cyclone will travel east across
southern Canada and drag its cold front across the area Sunday
afternoon and evening. Due to the region being within a warm air
advection scheme the day and night prior, temperatures will have
quickly rebounded to well above freezing (highs Sunday in the up per
30s to low 40s) and therefore a mix of rain and snow or pure rain or
snow will be possible. In the wake of the frontal passage, another
bout of cooler air will spill across the region though not as cold
as the airmass earlier in the week. This being said, the cooler
temperatures and lingering synoptic moisture will support a weak
lake response Sunday night and change precipitation back over to all
snow.

Surface high pressure will build into the region from west to east
Monday. The introduction of the dry air will help shut down lake
effect snow east of the lakes Monday morning. Then, dry and quiet
weather is expected Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The next shortwave trough of interest will have Pacific origins, and
should generally move from west to east, across the NW US, and into
the Northern Plains by early next week. After a dry start Monday
night into Tuesday, SW flow should pick up ahead of the next frontal
boundary associated with the upper level trough.  It should already
be too warm throughout the atmospheric column for any snow, so just
plain rain showers are in the forecast for Tuesday, with daytime
highs well into the 40s F.

Once the front moves east, a colder air mass should return, although
there's uncertainty as to whether it will be cold enough for a
return to snow or LES processes by Wednesday. For now, am leaning on
the warmer side without much if any snow expected (Wed daytime
temperatures still above freezing).

After that system, there should be another period of dry weather as
a shortwave ridge moves in, probably for much of Wednesday. This
would be followed by yet another shortwave trough with desert SW
origins. This too would be a relatively warm system but with more
abundant moisture sourced from the Gulf of Mexico, with timing
roughly focused on next Thursday

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
An arctic front will blast across the Lower Great Lakes this
evening, producing one or several quick bursts of snow and gusty
winds with brief LIFR conditions (around 01z at KIAG/KART,
0130z at KBUF/KROC, and 03z at KJHW).

Northwest flow of very cold air behind the arctic front will
allow widespread, but relatively light lake effect snow to
develop tonight southeast of Lake Ontario and Lake Erie,
impacting much of the region. Cold temperatures and resulting
small snowflakes are typically very efficient at reducing VSBY,
so expect areas of IFR overnight even in light snow.

Friday will feature mainly MVFR in areas of light snow, although
some lake enhancement southeast/southeast of both lakes will
almost guarantee several hours of IFR vsbys for sites like KROC
and KJHW.

Outlook...

Saturday...Mainly VFR.
Sunday...MVFR/VFR with rain and snow showers late.
Monday...VFR.
Tuesday...MVFR in rain showers.

&&

.MARINE...
A tightening pressure gradient and low level jet crossing the
region is bringing strong southwest winds just ahead of an
approaching arctic front. This will bring a brief period of low
end gales to Lake Ontario through early this evening. Sustained
winds will reach minimal gale force on both lakes.

The arctic front will cross the Lower Great Lakes this evening
with winds quickly veering to the northwest and diminishing
overnight. Moderate northwesterlies will continue to bring Small
Craft Advisory conditions to Lake Erie through Friday morning,
and Lake Ontario through late Friday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory from 4 AM Friday to 10 AM EST Saturday for
     NYZ001>005-010>014-019>021-085.
     Wind Chill Warning from 1 AM Friday to 1 PM EST Saturday for
     NYZ006>008.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ020.
         Gale Warning until 1 AM EST Friday for LEZ040-041.
         Small Craft Advisory from 1 AM Friday to 1 AM EST Saturday
         for LEZ040-041.
         Heavy Freezing Spray Warning from 1 AM to 1 PM EST Friday
         for LEZ040-041.
         Small Craft Advisory until 10 AM EST Friday for
         LOZ030.
         Gale Warning until 10 PM EST this evening for LOZ042>045-
         062>065.
         Heavy Freezing Spray Warning from 1 AM to 7 PM EST Friday
         for LOZ042-043-062-063.
         Heavy Freezing Spray Warning from 1 AM Friday to 1 AM EST
         Saturday for LOZ044-045-064-065.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/RSH/TMA
SHORT TERM...EAJ
LONG TERM...Zaff
AVIATION...Hitchcock/RSH/TMA
MARINE...Hitchcock/TMA
Hazardous weather outlook, Feb 2, 3:49 AM EST, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
349 AM EST Thu Feb 2 2023

NYZ006>008-031100-
Oswego-Jefferson-Lewis-
349 AM EST Thu Feb 2 2023

...WIND CHILL WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 PM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

An arctic cold front will blast through the region this evening,
producing a quick burst of heavy snow and blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-031100-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
349 AM EST Thu Feb 2 2023

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

An arctic cold front will blast through the region this evening,
producing a quick burst of heavy snow and blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-031100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
349 AM EST Thu Feb 2 2023

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-031100-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
349 AM EST Thu Feb 2 2023

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 8:59 PM ESTSnow Squall WarningBUFCayuga, Genesee, Livingston, Monroe, Ontario, Orleans and 2 more61 min
Feb 2, 9:06 PM ESTSnow Squall WarningBUFJefferson, Lewis, Oswego54 min
Feb 2, 9:50 PM ESTSnow Squall WarningBUFAllegany, Cattaraugus, Chautauqua, Livingston, Wyoming55 min
Feb 2, 9:58 PM ESTSnow Squall WarningBUFJefferson, Lewis, Oswego32 min
Feb 2, 10:46 PM ESTSnow Squall WarningBUFAllegany, Cattaraugus29 min
Feb 3, 3:23 AM ESTWinter Weather AdvisoryBUFCattaraugus, Cayuga, Chautauqua, Monroe, Wayne24 hr

Nearby

Snow Squall Warnings in New York, 2023Every snow squall warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.